Several studies have shown the relation between Graves' disease and stenosis/occlusion of intracranial arteries. To our knowledge, only 31 cases, including our case, of concurrent Graves' disease and moyamoya syndrome or intracranial arterial stenosis/occlusion have been described. The patients were predominantly women, and their ages ranged from 10 to 54 years (mean, 29.3 years). Transient ischemic attacks and cerebral infarction were the common symptoms in these patients. Except one previous case and the present case, all cases showed thyrotoxicity when the cerebral ischemic event occurred. Among the 29 cases, in which the treatment regimen was known, antithyroid therapy was administered in 25 cases, and surgical treatment for cerebral vessel diseases was performed in 11 cases. Most of the patients eventually recovered from the neurological symptoms after medical and/or surgical treatment; one of the patients died, and one patient's condition worsened. Although the mechanism underlying intracranial arterial occlusion or stenosis in patients with Graves' disease has not been elucidated, several hypotheses have been described. Thyroid hormones may augment vascular sensitivity to the sympathetic nervous system and induce pathological changes in the arterial walls. An immune-mediated mechanism may play a role in the pathogenesis of these diseases. Atherosclerosis may be associated with these disorders. Vasculitis induced by antithyroid drugs may cause changes in the intracranial arteries. Finally, the possibility of a mere coincidence of Graves' disease and these vascular changes should also be considered. Cerebrovascular hemodynamic changes induced by thyrotoxicosis were considered to be responsible for the cerebral ischemic events. Excessive thyroid hormone production is considered to increase the cerebral metabolism and oxygen consumption. In addition, thyrotoxicosis-induced hypercoagulability may influence ischemic events. Therefore, the possibility of thyrotoxicosis should be considered when patients with Graves' disease show exacerbation of cerebral ischemic symptoms at follow-up. The necessity of surgery in addition to antithyroid therapy might be dependent on the mechanisms of the vascular changes and symptoms. If hyperthyroidism is associated with vascular changes and symptoms, antithyroid therapy may be adequate. However, if immune-mediated mechanisms or coincidences are considered to be associated with vascular changes and symptoms, like our case, surgical procedures might be needed.
All Science Journal Classification (ASJC) codes
- Clinical Neurology